Alert archive / Iowa / Flash Flood Warnings in 1999
Flash Flood Warning 12, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 20, 1999, 8:00 PM CDT for 4 counties in Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1999, 8:00 PM CDT (01:00 UTC)
- Expired
- Jul 21, 1999, 12:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 210101 FFWLSE IAC037-065-067-089-131-210500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 800 PM CDT TUE JUL 20 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WARNING FOR... MITCHELL COUNTY IN NORTHEASTERN IOWA HOWARD COUNTY IN NORTHEASTERN IOWA FLOYD COUNTY IN NORTHEASTERN IOWA CHICKASAW COUNTY IN NORTHEASTERN IOWA FAYETTE COUNTY IN NORTHEASTERN IOWA * UNTIL 1200 AM CDT * AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM ORCHARD...20 MILES NORTHEAST OF MASON CITY TO WEST UNION... MOVING EAST AT 20 MPH. * THUNDERSTORMS...SOME SEVERE...WERE PRODUCING VERY HEAVY RAINFALL OVER THE AREA. RAINFALL ACCUMULATIONS APPROACHING 2 INCHES SINCE 7PM WILL CAUSE FLASH FLOODING. MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. BREESER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:30 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 3:30 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT TUE JUL 20 1999 MAIN CONCERNS ARE CONVECTION OVERNIGHT...AND POSITION OF WARM FRONT TOMORROW. LATEST SURFACE ANALYSIS HAS THE WARM FRONT FROM JUST NORTH OF DVN TO JUST SOUTH OF ALO TO WEST OF MCW. LAPS CAPE VALUES ACROSS SOUTHERN HALF OF FORECAST AREA 2000 TO 2500 WITH VALUES TO 6900 JUST SOUTH OF THE FRONT. HODOGRAPHS FROM THE AREA SHOW ONLY A LITTLE DIRECTIONAL SHEAR...BUT FAIRLY GOOD LENGTH. FLASH FLOOD GUIDANCE VERY LOW WITH INCH OR LESS 6 HOUR VALUES IN SEVERAL COUNTIES. GUIDANCE IS A BIT HIGHER IN TAYLOR AND CLARK COUNTIES IN WISCONSIN. WATER VAPOR IMAGERY SHOWS A COUPLE OF SHORT WAVES COMING AROUND THE RIDGE...THE FIRST A SUBTLE FEATURE IN SOUTHERN MINNESOTA MOVING EAST...AND THE SECOND SHORT WAVE WAS LOCATED IN SOUTHERN NEBRASKA AND WAS MOVING TOWARDS THE NORTH NORTHEAST. EXAMINING THE 12Z ETA/NGM RUNS...PREFER THE ETA SOLUTION. NGM APPEARS TO TAKE PRECIPITATION AND FORCING TO THE EAST TOO QUICKLY. ETA CAPE FIELDS APPEAR TOO LOW...BUT MODIFYING FORECAST SOUNDINGS TO EXPECTED SURFACE CONDITIONS PRODUCE MORE REASONABLE VALUES. PRECIPITABLE WATER VALUES HIGH OVERNIGHT BETWEEN 1.75 AND 2.00 INCHES. BOTH ETA AND NGM FORECAST THE WARM FRONT TO SLOWLY MOVE TO THE NORTH PERHAPS REACHING THE MINNESOTA/IOWA BORDER LATE TONIGHT. SOUTHWEST FLOW CONTINUES TO PUSH THE WARM FRONT TO THE NORTH TO THE NORTHEAST OF THE FORECAST AREA BY 22/00Z. FORECAST SOUNDINGS INDICATE THE CAP WILL INCREASE WEDNESDAY AS WARM AIR ADVECTION CONTINUES. ETA/NGM BOTH FORECAST RELATIVE HUMIDITY VALUES TO DROP OFF TO 50 PERCENT OR LESS BELOW 250 MB BY 22/00Z. GIVEN FLASH FLOOD GUIDANCE AND POTENTIAL FOR HEAVY RAINFALL WILL KEEP THE FLASH FLOOD WATCH GOING THROUGH TONIGHT. CONVECTION MAY BE SEVERE THIS EVENING ESPECIALLY ACROSS SOUTHERN COUNTIES AS INSTABILITY RAPIDLY INCREASES. STILL A QUESTION OF WHERE THE WARM FRONT WILL BE WEDNESDAY AFTERNOON. POSSIBILITY OF OVERNIGHT CONVECTION SUPPRESSING THE FRONT FURTHER SOUTH THAN MODELS FORECAST...THEREFORE WILL LEAVE A LOW POP IN FORECAST. IN THE EXTENDED RIDGE SHOULD BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY AND SHOULD BRING HOT AND HUMID CONDITIONS. COORDINATED WITH DVN/MPX/MKX/GRB. .LSE...FLASH FLOOD WATCH...TONIGHT...MNZ079-086>088-094>096-IAZ008>011-018- 019-029-030-WIZ032>034-041>044-053>055-061. NELSON
In the hours before
Special weather statement, Jul 20, 6:23 PM CDT, 1 hour 37 minutes before
IAZ029-202350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 623 PM CDT TUE JUL 20 1999 ...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM FOR FAYETTE COUNTY... AT 620 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUE TO INDICATE A SEVERE THUNDERSTORM OVER THE SOUTHWESTERN PART OF THE COUNTY. THE HEAVIEST PORTION OF THE STORM WAS LOCATED FROM WESTGATE...28 MILES NORTHEAST OF WATERLOO...TO OLWEIN AND CONTINUED TO MOVE TO THE EAST AT 25 MPH. THE STORM WILL THREATEN THE COMMUNITIES OF MAYNARD AND STANLEY DURING THE NEXT 20 MINUTES. TUNE IN NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. BREESER
Special weather statement, Jul 20, 6:23 PM CDT, 1 hour 37 minutes before
IAZ029-202350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 623 PM CDT TUE JUL 20 1999 ...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM FOR FAYETTE COUNTY... AT 620 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUE TO INDICATE A SEVERE THUNDERSTORM OVER THE SOUTHWESTERN PART OF THE COUNTY. THE HEAVIEST PORTION OF THE STORM WAS LOCATED FROM WESTGATE...28 MILES NORTHEAST OF WATERLOO...TO OLWEIN AND CONTINUED TO MOVE TO THE EAST AT 25 MPH. THE STORM WILL THREATEN THE COMMUNITIES OF MAYNARD AND STANLEY DURING THE NEXT 20 MINUTES. TUNE IN NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. BREESER
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:52 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 63 min |
| Jul 20, 8:00 PM CDT | Flash Flood Warning | ARX | Fayette | 4 hr |
| Jul 20, 8:20 PM CDT | Flash Flood Warning | ARX | Clayton | 4 hr |
| Jul 20, 11:59 PM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 6 hr |
| Jul 21, 5:45 AM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 6 hr |
| Jul 21, 12:05 PM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd | 9 hr |
Nearby
Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.